Geometry & Topology

Rigidity and exotic models for the $K$–local stable homotopy category

Constanze Roitzheim

Full-text: Open access


Can the model structure of a stable model category be recovered from the triangulated structure of its homotopy category? This paper introduces a new positive example for this, namely the K–local stable homotopy at the prime 2. For odd primes, however, this is not true: we discuss a counterexample given by Jens Franke and show how such exotic models for the K–local stable homotopy category at odd primes can be detected.

Article information

Geom. Topol., Volume 11, Number 4 (2007), 1855-1886.

Received: 5 April 2007
Revised: 23 August 2007
Accepted: 2 August 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55P42: Stable homotopy theory, spectra
Secondary: 55P60: Localization and completion

stable homotopy theory model categories Bousfield localisation


Roitzheim, Constanze. Rigidity and exotic models for the $K$–local stable homotopy category. Geom. Topol. 11 (2007), no. 4, 1855--1886. doi:10.2140/gt.2007.11.1855.

Export citation


  • A K Bousfield, The localization of spaces with respect to homology, Topology 14 (1975) 133–150
  • A K Bousfield, The localization of spectra with respect to homology, Topology 18 (1979) 257–281
  • A K Bousfield, On the homotopy theory of $K$–local spectra at an odd prime, Amer. J. Math. 107 (1985) 895–932
  • A K Bousfield, E M Friedlander, Homotopy theory of $\Gamma$–spaces, spectra, and bisimplicial sets, from: “Geometric applications of homotopy theory (Proc. Conf., Evanston, Ill., 1977), II”, Lecture Notes in Math. 658, Springer, Berlin (1978) 80–130
  • F Clarke, M Crossley, S Whitehouse, The discrete module category for the ring of $K$–theory operations, Topology 46 (2007) 139–154
  • D Dugger, Replacing model categories with simplicial ones, Trans. Amer. Math. Soc. 353 (2001) 5003–5027
  • J Franke, Uniqueness theorems for certain triangulated categories possessing an adams spectral sequence, preprint (1996) Available at \setbox0\makeatletter\@url {\unhbox0
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser Verlag, Basel (1999)
  • P S Hirschhorn, Model categories and their localizations, Mathematical Surveys and Monographs 99, American Mathematical Society, Providence, RI (2003)
  • M J Hopkins, J H Smith, Nilpotence and stable homotopy theory II, Ann. of Math. $(2)$ 148 (1998) 1–49
  • M Hovey, Model categories, Mathematical Surveys and Monographs 63, American Mathematical Society, Providence, RI (1999)
  • B Keller, Deriving DG categories, Ann. Sci. École Norm. Sup. $(4)$ 27 (1994) 63–102
  • D G Quillen, Homotopical algebra, Lecture Notes in Mathematics 43, Springer, Berlin (1967)
  • D C Ravenel, Localization with respect to certain periodic homology theories, Amer. J. Math. 106 (1984) 351–414
  • D C Ravenel, Complex cobordism and stable homotopy groups of spheres, Pure and Applied Mathematics 121, Academic Press, Orlando, FL (1986)
  • C Roitzheim, On the algebraic classification of $K$–local spectra
  • S Schwede, The stable homotopy category is rigid, preprint (2005) Available at \setbox0\makeatletter\@url {\unhbox0
  • S Schwede, B Shipley, A uniqueness theorem for stable homotopy theory, Math. Z. 239 (2002) 803–828
  • H Toda, Composition methods in homotopy groups of spheres, Annals of Mathematics Studies 49, Princeton University Press, Princeton, N.J. (1962)